Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 6:56 PM CDT for 4 counties in Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 6:56 PM CDT (23:56 UTC)
- Expired
- Mar 27, 2020, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 7:10 PM CDT | HAIL 1 | 1 Nw Pilot Knob, MO | REPORTED AT FORT DAVIDSON JUST NORTH OF PILOT KNOB, MO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
325 WUUS53 KLSX 272356 SVRLSX MOC093-123-179-187-280045- /O.NEW.KLSX.SV.W.0018.200327T2356Z-200328T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 656 PM CDT Fri Mar 27 2020 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Northeastern Iron County in southeastern Missouri... Northeastern Reynolds County in southeastern Missouri... Northern Madison County in southeastern Missouri... Southwestern St. Francois County in southeastern Missouri... * Until 745 PM CDT. * At 656 PM CDT, a severe thunderstorm was located 9 miles east of Oates, moving east at 50 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake, Arcadia, Junction City, Cobalt, Knob Lick, Glover, Roselle, Centerville, Catherine Place, Hogan, Black, Granite, Mine La Motte, Libertyville, Chloride and Lesterville. This also includes Johnsons Shut-Ins State Park, Fort Davidson Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3759 9104 3777 9032 3750 9016 3738 9099 TIME...MOT...LOC 2356Z 259DEG 44KT 3752 9088 HAIL...1.25IN WIND...<50MPH $$ Glass
3 follow-up statements
171 WWUS53 KLSX 280010 SVSLSX Severe Weather Statement National Weather Service St Louis MO 710 PM CDT Fri Mar 27 2020 MOC093-123-179-187-280045- /O.CON.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/ Iron MO-Reynolds MO-Madison MO-St. Francois MO- 710 PM CDT Fri Mar 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHEASTERN IRON...NORTHEASTERN REYNOLDS...NORTHERN MADISON AND SOUTHWESTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI... At 709 PM CDT, a severe thunderstorm was located near Arcadia, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake, Arcadia, Junction City, Cobalt, Knob Lick, Glover, Roselle, Catherine Place, Hogan, Granite, Mine La Motte, Libertyville, Chloride and Lesterville. This also includes Johnsons Shut-Ins State Park, Fort Davidson Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3760 9088 3777 9032 3750 9016 3742 9088 TIME...MOT...LOC 0009Z 259DEG 44KT 3755 9067 HAIL...1.00IN WIND...<50MPH $$ Glass
761
WWUS53 KLSX 280019
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
719 PM CDT Fri Mar 27 2020
MOC179-280028-
/O.CAN.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Reynolds MO-
719 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
LAT...LON 3763 9073 3777 9032 3756 9020 3748 9077
TIME...MOT...LOC 0018Z 259DEG 44KT 3757 9053
$$
MOC093-123-187-280045-
/O.CON.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Iron MO-Madison MO-St. Francois MO-
719 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN IRON...NORTHERN MADISON AND SOUTHWESTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 718 PM CDT, a severe thunderstorm was located over Roselle, moving
east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fredericktown, Ironton, Pilot Knob, Arcadia, Junction City, Cobalt,
Roselle, Knob Lick, Mine La Motte, Libertyville, Catherine Place and
Hogan.
This also includes Fort Davidson Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9073 3777 9032 3756 9020 3748 9077
TIME...MOT...LOC 0018Z 259DEG 44KT 3757 9053
HAIL...1.00IN
WIND...<50MPH
$$
Glass483
WWUS53 KLSX 280030
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
730 PM CDT Fri Mar 27 2020
MOC093-123-187-280038-
/O.CAN.KLSX.SV.W.0018.000000T0000Z-200328T0045Z/
Iron MO-Madison MO-St. Francois MO-
730 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON...NORTHERN
MADISON AND SOUTHWESTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
LAT...LON 3763 9073 3777 9032 3756 9020 3748 9077
TIME...MOT...LOC 0027Z 259DEG 44KT 3760 9036
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:56 PM CDT, 2 hours earlier.
Area forecast discussion, Mar 27, 4:56 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Saint Louis MO 456 PM CDT Fri Mar 27 2020 .SHORT TERM... (Through Late Saturday Night) Issued at 455 PM CDT Fri Mar 27 2020 Quasi-stationary has moved very little today and was located roughly along I-70 late this afternoon. Latest objective analysis was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of 70kts. Forecast from the RAP are depicting that these values will develop across central and east central Missouri as well as southwest Illinois by early evening. Severe thunderstorms have developed over southwest Missouri in this unstable airmass. The CAMS have been fairly consistent today in developing thunderstorms along the front by early-mid evening. This will occur as the RAP is showing a 35 kt low level jet intersecting the front. Given the amount of shear/instability available in addition to the 700-500mb lapse rates in the 7-8C/km range, expect the primary threat to be large hail, with damaging winds and a tornado or two also possible in the vicinity of the front. These storms will spread across northeast Missouri and west central Illinois overnight before chances decrease by 12Z as the low level jet veers. A few storms tonight may also produce locally heavy rainfall, particularly where any storms can train. Focus then switches to tomorrow when an upper low moves across the Plains which will bring large scale ascent to Missouri and Illinois during the afternoon and early evening. It will also cause an attendant front to move east across the CWA during the late afternoon and evening. Forecast MLCAPES ahead of the front will be around 2000 J/kg with deep layer shear around 80kts which be favorable for supercells. Greatest threat will be over northeast Missouri and west central Illinois which will be closest to the retreating warm front and CAMS is showing the most discrete cells, particularly given the orientation of the deep shear vector to the front. Will continue to message all severe hazards tomorrow afternoon and early evening. Will continue to mention that straight line wind gusts outside of thunderstorms will be in the 35-45 mph range given the tight pressure gradient associated with the deep surface low that will move from the Plains into the Upper Midwest. Winds will continue to be breezy Saturday night into Sunday. Temperatures will remain above normal through Saturday night. Expect the warm front to move north of the area on Saturday, so with sun during the afternoon, still expect highs in the mid 70s- low 80s. Britt .LONG TERM... (Sunday through Next Friday) Issued at 455 PM CDT Fri Mar 27 2020 Sunday into Monday continues to look mainly dry as both the GEFS and EPS show a upper ridge/surface high moving across the area. The next chance for showers will be on Monday into Tuesday as a upper trough moves out of the western CONUS and across Missouri and Illinois. Britt && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 110 PM CDT Fri Mar 27 2020 Expect IFR conditions to persist through much of the period at KUIN. Current MVFR conditions at KCOU will turn VFR. VFR conditions will continue at the St. Louis are terminals through mid evening. The potential for thunderstorms will remain low through at least 00Z, put then thunderstorms are expected to develop across the area affect all terminals will MVFR/IFR conditions between 02-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Storms will move out of the area after 12Z with low chances for showers and possible MVFR conditions thereafter. SPECIFICS FOR KSTL: Dry and VFR conditions are expected through the afternoon. Thunderstorms are expected to develop at or near the terminal by 02Z and persist through 06Z with lesser chances between 06-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Mainly dry and VFR conditions are expected tomorrow morning, though there is another chance of thunderstorms after 21Z on Saturday. Wind gusts will be near 30KTS on Saturday afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Fri Mar 27 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 328 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across tonight, mainly across parts of central, east central, and northeast Missouri as well as west central and southwest Illinois. A few severe storms of these storms could be severe with the main threat being large hail, with damaging winds and a tornado or two also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected Saturday afternoon into the early evening with the greatest threat across northeast Missouri and west central Illinois. These storms may contain very large hail, tornadoes, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:57 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 23 hr |
| Mar 27, 12:46 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 59 min |
| Mar 27, 1:41 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Lincoln, Montgomery, Warren | 64 min |
| Mar 27, 2:51 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis | 54 min |
| Mar 27, 11:34 AM CDT | River Flood Warning | LSX | Lincoln | 11 days |
| Mar 27, 6:19 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.